Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 38, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2017, 5:54 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 5:54 PM MST (00:54 UTC)
- Expired
- Jul 19, 2017, 8:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 54 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619
WGUS55 KFGZ 200054
FFWFGZ
AZC005-025-200345-
/O.NEW.KFGZ.FF.W.0038.170720T0054Z-170720T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
554 PM MST WED JUL 19 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
Coconino County in north central Arizona...
* Until 845 PM MST
* At 550 PM MST, National Weather Service Doppler radar indicated
thunderstorms producing heavy rain from Rimrock northwestward to
Sedona, Village of Oak Creek, Page Springs and Sycamore Canyon.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Sedona, Village At Oak Creek, Page Springs, Montezuma Well,
Rimrock, Lake Montezuma, Montezuma Castle National Monument, Wet
Beaver Creek Campground, Red Rock State Park, V Bar V Visitors
Center and Manzanita Campground.
This includes the following streams and drainages...Long Canyon...
Russell Wash...Sycamore Creek...Dry Beaver Creek...Turkey Creek...
Rarick Canyon...Jacks Canyon...Spring Creek...Oak Creek...Dry
Creek...Beaver Creek...Brady Canyon...Rattlesnake Canyon...Walker
Creek and Coffee Creek.
This includes the following highways...
Interstate 17 between mile markers 295 and 319.
State Route 179 between mile markers 299 and 313.
State Route 89A between mile markers 361 and 382.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3496 11173 3480 11149 3471 11148 3460 11156
3461 11172 3462 11178 3472 11187 3480 11199
3496 11203
$$1 follow-up statement
621
WGUS75 KFGZ 200249
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
749 PM MST WED JUL 19 2017
AZC005-025-200254-
/O.CAN.KFGZ.FF.W.0038.000000T0000Z-170720T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
749 PM MST WED JUL 19 2017
...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES IS
CANCELLED...
At 745 PM MST, National Weather Service Doppler radar indicated that
rainfall has ended across the Sedona area, as well as the Village of
Oak Creek, Page Springs and Rimrock. Law enforcement and spotters in
the area earlier reported some minor flooding of area creeks and
washes, as well as some water flowing over roads between Sedona and
the Village of Oak Creek. However, water levels are now receding and
the Flash Flood Warning has been cancelled. Please continue to heed
any remaining road closures.
LAT...LON 3496 11173 3480 11149 3471 11148 3460 11156
3461 11172 3462 11178 3472 11187 3480 11199
3496 11203
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:44 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 19, 3:44 PM MST, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 344 PM MST Wed Jul 19 2017 .SYNOPSIS...Monsoon moisture will continue to bring daily showers and thunderstorms to northern and central Arizona through the weekend. Local heavy rainfall capable of producing flash flooding is possible from stronger storms. && .DISCUSSION...Scattered thunderstorms developed across northern Arizona late this morning and afternoon and were generally moving from southeast to northwest. A few of these storms produced flooding. Storm coverage will decrease...but not end...after dark this evening. The treat of flash flooding will decrease in coverage after dark to night and the watch will be allowed to expire. From Thursday onward...models showing that the air mass across Arizona will dry out a bit. However, enough monsoon moisture will remain for a medium level of monsoon activity. Anticipate the usual day-to-day variations in the character and coverage of storms. The GFS is indicating some drying Monday and Tuesday...however...the EC does not. Will keep the chance of precipitation near climatological levels next week. && .AVIATION...For the 00Z package...Scattered to numerous showers and thunderstorms will continue through late tonight. The greatest activity will continue to be along and south of the Mogollon Rim with isolated IFR visibility in +RA possible. Another round of showers and thunderstorms are forecast after 18Z Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue with scattered to numerous showers and storms each day. The threat for heavy rain will continue across all of Arizona through midweek. Expect near average temperatures. Friday through Sunday....An active monsoon pattern will continue with daily chances for rain showers and thunderstorms. No significant changes in the weather pattern are anticipated. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ004>018-037>040. && PUBLIC...MAS AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 19, 3:11 AM MST, 14 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 311 AM MST Wed Jul 19 2017 AZZ004>018-037>040-200400- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 311 AM MST Wed Jul 19 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for northern Arizona through this evening. Showers and thunderstorms will develop during the afternoon and generally move to the northwest, continuing into the evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily thunderstorms will continue into early next week with the usual day-to-day variations of coverage and intensity. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 19, 12:33 PM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1233 PM MST WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM FLASH FLOOD 3 SSW PRESCOTT AIRPORT 34.60N 112.46W
07/19/2017 YAVAPAI AZ TRAINED SPOTTER
ROADS AT WILLOW CREEK RD AND COMMERCE
FLOODED. 1 TRUCK STUCK IN WATER.
&&Local storm report, Jul 19, 1:06 PM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
106 PM MST WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLASH FLOOD 4 SW PRESCOTT VALLEY 34.57N 112.37W
07/19/2017 YAVAPAI AZ LAW ENFORCEMENT
3 FEET OF WATER AND DEBRIS OVER ROAD. IN
DIAMOND VALLEY SUBDIVISION AT EMERALD DR.
&&Local storm report, Jul 19, 5:22 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
522 PM MST WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 ESE WEST SEDONA 34.85N 111.77W
07/19/2017 E1.00 INCH COCONINO AZ TRAINED SPOTTER
PUBLIC REPORTS QUARTER SIZE HAIL. STORM
TOTAL .75 IN OF RAIN.
&&
ETLocal storm report, Jul 19, 5:46 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
546 PM MST WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 1 SSW UPTOWN SEDONA 34.86N 111.77W
07/19/2017 E0.50 INCH COCONINO AZ NWS EMPLOYEE
NWS EMPLOYEE REPORTS .5" HAIL ENE OF SEDONA
AIRPORT.
&&
ETThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:09 PM MST | Areal Flood Advisory | FGZ | Yavapai | 111 min |
| Jul 19, 5:13 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 32 min |
| Jul 19, 6:04 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jul 19, 7:35 PM MST | Areal Flood Advisory | FGZ | Navajo | 115 min |
| Jul 19, 7:41 PM MST | Flash Flood Warning | FGZ | Yavapai | 109 min |
| Jul 19, 9:47 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Jul 19, 10:03 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 11:27 PM MST | Areal Flood Advisory | FGZ | Apache | 2 hr |
| Jul 20, 12:37 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 20, 3:45 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 20, 4:59 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.